Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 7, 2018Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 7, 2018, 5:11 PM CDT for Dunn County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:11 PM CDT (22:11 UTC)
Expired
Aug 7, 2018, 6:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS83 KMPX 072211
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
511 PM CDT TUE AUG 7 2018

WIZ025-072315-
Dunn-
511 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT DUNN COUNTY...

At 511 PM CDT, a strong thunderstorm was located near Weston, or near
Menomonie, moving east at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Menomonie, Elk Mound, Knapp, Weston, Rock Falls, Cedar Falls,
Caryville, Downsville and Menomonie Airport.

This includes Interstate 94 in Wisconsin between mile markers 34 and
56.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4469 9191 4475 9211 4503 9210 4486 9165
      4468 9165
TIME...MOT...LOC 2211Z 287DEG 7KT 4482 9199 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:41 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 3:41 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Tue Aug 7 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM CDT Tue Aug 7 2018

The main short term concerns remain timing of convection into the
evening and again to the east into Wednesday afternoon.

Latest SPC mesoanalysis showing 1000 J/kg MLCAPE and weak surface
boundary working over west central WI. Satellite showing upper
circulation weakening but still evident working very slowly east
over south central MN. Able to regenerate some convection under
the low central. Otherwise, widely scattered convection over
mainly west central WI with some isolated land spout reported up
in Burnett Co region. We've also gotten several reports of funnel
clouds in central MN (near the Hector-Hutchinson areas). Convection
follows southwest into east central MN(Chisago and Polk Co Wi).
Mesoanalysis still showing some surface vorticity along the
boundary and enough low level CAPE to continue the landspout
threat a couple more hours. Forecast trend on the SPC meso site
does weaken this by late afternoon. Not certain on overall timing
of ending the PoP chances to the southeast. HRRR trends has been
slowing the movement into west central WI. Will hold onto slight
chance through about 02z for now.

Clouds may linger much of the night to the east, at least high
level clouds. This may limit overall fog threat but still will
likely see some patchy fog where clouds thin/clear the most. Have
included patchy/areas fog over the eastern area late.

Expect temperatures to warm through the 80s Wednesday afternoon
and both he GFS and ECMWF bring down a weak short wave trough
and surface boundary and generate some light QPF from St Croix
River east into WI Wednesday afternoon, Does look pretty unstable
with MUCAPES over 1750 J/kg, best LI's around minus 7 and bulk
shear around 35 kts off the GFS. DAY2 SPC outlook was updated to
include marginal risk for severe. Will have to monitor timing of
boundary and overall strength of destabilization for that period.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 301 PM CDT Tue Aug 7 2018

Wednesday night through Sunday...A cold front with limited
moisture will drop through the MN/WI region Wednesday night into
Thursday morning and will continue to drift south during the day
Thursday. While this will result in the end of any lingering
showers over interior western Wisconsin Wednesday night followed
by dry weather for Thursday, it will not result in any significant
cooling. Upper level ridging over the southwestern CONUS will take
a NE-SW orientation and spread into the Northern Plains Friday
then into the Upper Mississippi River Valley region over the
weekend. Meanwhile, the surface front to the south will gradually
wash out and dissipate. The net result of the surface and aloft
features will be a continuation of above-normal warm temperatures
through the weekend and dry conditions. Dewpoints will remain in
the low-mid 60s so in peak heating, heat index values will climb
to near 90 each day through the weekend.

Monday through Tuesday...For the early portion of next week, the
upper level ridge will break down to a more zonal pattern while a
cold front slowly approaches from the west. While this will
maintain the warm and humid conditions, this scenario will also
force the inclusion of chance PoPs into the forecast. Not looking
for anything strong but there will be several periods of scattered
showers/thunderstorms going into the mid-August period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 7 2018

Widely scattered TSRA over southern mn associated with upper
trough should exit to the east this afternoon. Will carry temp
TSRA over WI taf sites with KMSP on the edge. Clouds lingering to
the east this evening with some fog possible later tonight with
light winds and where sky clears. Continued to mention fog chance
over eastern areas Wednesday morning. Surface winds light
generally less than 7 KTS.

KMSP...On the edge of the thunder threat through about 20z. more
scattered activity to the southeast. Should see vfr trend during
the period with the small chance of fog late tonight along the
river. Will have to monitor trends into the night. Light w-sw
winds less than 7kts becoming sw and increasing into Wednesday
afternoon.

/OUTLOOK FOR KMSP/
Wednesday night... VFR. West wind 5 to 10 kt.
Wednesday night... VFR. West wind less than 5 kt.
Thursday and Thursday night... VFR. Northwest wind less than 10 kt.
Friday...VFR. Variable wind 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Aug 7, 12:10 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Tue Aug 7 2018

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-081715-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1210 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will spread from west to east
across southern Minnesota and western Wisconsin. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>050-054>058-064-081715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
1210 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 2:46 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT TUE AUG 7 2018

WIZ014-072030-
Polk-
246 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POLK COUNTY THROUGH
330 PM CDT...

At 245 PM CDT, a strong thunderstorm was located over Centuria, or 31
miles east of Cambridge, moving east at 10 mph.

Dime size hail is possible with this storm.

Locations impacted include...
St. Croix Falls, Balsam Lake, Taylors Falls, Centuria and Wanderoos.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4550 9230 4529 9248 4541 9266 4543 9265
      4551 9263
TIME...MOT...LOC 1945Z 288DEG 11KT 4544 9260

JPC
Special weather statement, Aug 7, 3:25 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT TUE AUG 7 2018

WIZ028-072100-
Eau Claire-
325 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN EAU CLAIRE COUNTY
THROUGH 400 PM CDT...

At 325 PM CDT, a strong thunderstorm was located near Altoona, or 9
miles south of Eau Claire, moving east at 15 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Eau Claire, Altoona, Lake Hallie, Fall Creek, Brackett, Allen and
Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 64 and 80.
 U.S. Highway 53 between mile markers 86 and 92.

LAT...LON 4465 9117 4465 9156 4476 9160 4486 9143
      4486 9133
TIME...MOT...LOC 2025Z 257DEG 11KT 4472 9151

JPC
Special weather statement, Aug 7, 4:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT TUE AUG 7 2018

WIZ025-072245-
Dunn-
441 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN COUNTY...

At 441 PM CDT, a strong thunderstorm was located over Connorsville,
or 16 miles northwest of Menomonie, moving east at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Menomonie, Colfax, Boyceville, Elk Mound, Wheeler, Ridgeland, Sand
Creek, Downing, Tainter Lake, Hoffman Hills Rec Area and
Connorsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4505 9214 4521 9214 4520 9167 4512 9167
      4512 9165 4486 9165
TIME...MOT...LOC 2141Z 288DEG 16KT 4512 9204
Special weather statement, Aug 7, 5:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
511 PM CDT TUE AUG 7 2018

WIZ025-072315-
Dunn-
511 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT DUNN COUNTY...

At 511 PM CDT, a strong thunderstorm was located near Weston, or near
Menomonie, moving east at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Menomonie, Elk Mound, Knapp, Weston, Rock Falls, Cedar Falls,
Caryville, Downsville and Menomonie Airport.

This includes Interstate 94 in Wisconsin between mile markers 34 and
56.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4469 9191 4475 9211 4503 9210 4486 9165
      4468 9165
TIME...MOT...LOC 2211Z 287DEG 7KT 4482 9199

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:19 PM CDTSpecial Weather StatementMPXSibley56 min
Aug 6, 7:53 PM CDTSpecial Weather StatementMPXNicollet, Sibley52 min
Aug 7, 2:46 PM CDTSpecial Weather StatementMPXPolk44 min
Aug 7, 3:25 PM CDTSpecial Weather StatementMPXEau Claire35 min
Aug 7, 4:41 PM CDTSpecial Weather StatementMPXDunn64 min
Aug 7, 6:08 PM CDTSpecial Weather StatementMPXPierce67 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.